Maryland, 2017Damaging Wind in Maryland, August 5, 2017
August 5, 2017 · NWS LWX · 1 event in 1 county or zone
An isolated severe thunderstorm developed due to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm developed due to an unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 8:33 PM EST, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 4, 8:33 PM EST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
933 PM EDT Fri Aug 4 2017
.SYNOPSIS...
A cold front will move across the area overnight. High pressure
then builds over the area through Saturday night. A warm front
will lift through the area Sunday night followed by a cold front
Monday night. High pressure is then expected through Wednesday
before low pressure affects the area late next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
At 0115Z, regional radar shows continued convective activity
primarily in the extreme NW portion of the CWA. This activity
will continue as the cold front approaches from the west for the
next few hours. Currently, the cold front is just now
approaching the extreme western WV/Garrett County MD border.
The 23Z HRRR diminishes the convection associated with the cold
front as it crosses the Appalachians, then re-establishes it as
it crosses the northern Shenandoah Valley. It is mainly limited
north of I-66/US Route 5. With quite a bit of convective
inhibition already present per SPC mesoanalysis, not expecting
hazardous weather overnight as it will likely be elevated. All
shower activity will be northeast of our CWA by 600 am.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
NWly flow behind the cold front will gust 20 to 25 mph through
Saturday sunrise through the early afternoon. 850mb temps 10 to
12C north to south across the area along with the NWly breeze
will make for max temps in the low 80s. Dewpoints in the 50s
will make for a welcome refreshing change to the past several
hot and humid days.
High pressure is overhead Sunday morning with southerly flow and
moisture returning Sunday afternoon. Max temps mid 80s Sunday.
Chances for showers and thunderstorms Sunday night as a warm
front lifts through the area. Min temps mid to upper 60s inland
and around 70F for nearshore/urban centers.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A slow moving, moisture laden frontal system will drag through the
region early next week. PWATs near 2 inches combined with strong
convergence in the midst of low pressure tracking along the slow
moving front will likely lead to numerous showers and thunderstorms
with heavy rainfall. Upper level divergence aided by a 100+ knot jet
streak at 250 mb will help sustain and organize storms, as well. The
deep-layer shear could contribute to a severe weather threat
depending on instability.
There is some uncertainty with the low track Monday which will
determine finer scale details such as where the heaviest rain sets
up and where severe weather potential (wind/hail/tornadoes) is
maximized. The NAM takes the low to the north over PA which would
lead to an elevated severe threat but perhaps reduce the widespread
heavy/persistent rain potential. The GFS is further south across
central VA with a cooler boundary layer and less severe potential
for most of the area but a significant heavy rain threat due to
strong surface convergence. The ECMWF basically splits the
difference, with various ensemble members falling somewhere in
between.
The front should sag south with high pressure building in leading to
drying conditions during the middle of the week, but just how far
south it gets remains to be seen. Shower chances may linger,
especially for southern zones if the front gets hung up. Regardless,
it will likely return north once again raising the threat for
showers and thunderstorms by the end of next week.
With a cold front near/south of the area, temperatures should run a
little below normal most of next week.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
VFR for all terminals overnight. Winds will become NW Saturday
with gusts to 20 kt and VFR conditions expected through Sunday.
Flying restrictions possible Mon due to widespread showers/
TSRA as low pressure passes the region from the west.
&&
.MARINE...
South flow increasing from high pressure offshore and a cold
front approaching from the Ohio Valley. SEly channeling
increases again this afternoon again with 20 knot gusts expected
into the evening as a cold front approaches from the west. A
SCA is in effect for the lower Tidal Potomac River and MD
Chesapeake Bay south of Pooles Island.
Scattered gusty showers and thunderstorms expected again late
this afternoon and evening ahead of a cold front. Special marine
warnings are possible.
The cold front crosses the Bay from the west late tonight into
Saturday morning. NW winds are expected to surge across the
waters after sunrise Saturday and a SCA is in effect for all
waters Saturday morning and afternoon. Winds will taper off late
Sat afternoon.
No marine hazards expected Sunday through Monday night. Winds light
and variable Sunday and Sunday night.
SCA conditions possible and SMWs may be required Mon afternoon
and evening depending on evolution of convection/track of low
pressure along a cold front.
&&
.TIDES/COASTAL FLOODING...
South winds will increase rest of today ahead of a cold front
that crosses the Chesapeake Bay late tonight. Elevated water
levels will persist into Saturday with a Coastal Flood Advisory
for minor coastal flooding during the preferred high tide late
tonight from Straits Point to Annapolis.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 9 AM EDT Saturday for MDZ014-017-
018.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ531>534-
536>543.
Small Craft Advisory from 7 AM to 4 PM EDT Saturday for
ANZ530>543.
&&
SYNOPSIS...BAJ
NEAR TERM...Lee
SHORT TERM...Lee/BAJ
LONG TERM...DFH
AVIATION...Lee/BAJ/DFH
MARINE...BAJ/DFH
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 4, 9:47 PM EST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1047 PM EDT Fri Aug 4 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-060300-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1047 PM EDT Fri Aug 4 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Overnight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Widespread showers and thunderstorms are expected Monday and
Monday evening along and ahead of a cold front. Locally heavy
rain with isolated incidents of flash flooding is possible
especially over the I-95 urban corridor in Baltimore and northeast
Maryland.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-060300-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1047 PM EDT Fri Aug 4 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Overnight
Isolated severe thunderstorms with damaging wind gusts are
possible overnight, primarily near the Mason-Dixon Line.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required later today.
In the hours before
Local storm report, Aug 4, 7:13 PM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
813 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 2 N UPPER TRACT 38.81N 79.28W
08/04/2017 PENDLETON WV 911 CALL CENTER
DOWNED TREE NEAR PETERSBURG PIKE AND SMOKE HOLE RD
&&
EVENT NUMBER LWX1702686
IMRLocal storm report, Aug 4, 9:20 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG 3 SW FAIRPLAY 39.51N 77.79W
08/04/2017 WASHINGTON MD TRAINED SPOTTER
MULTIPLE PINE TREES SNAPPED
&&
EVENT NUMBER LWX1702687
IMRLocal storm report, Aug 4, 9:45 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND DMG 5 WSW FAIRPLAY 39.50N 77.83W
08/04/2017 WASHINGTON MD 911 CALL CENTER
WIRES DOWN AT 1500 BLOCK OF HOTT LANE
&&
EVENT NUMBER LWX1702688
IMRLocal storm report, Aug 4, 9:49 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 1 N SAINT JAMES 39.58N 77.76W
08/04/2017 WASHINGTON MD 911 CALL CENTER
TREE LIMBS DOWN IN COLLEGE RD NEAR ST JAMES SCHOOL
&&
EVENT NUMBER LWX1702689
IMRThunderstorm Wind, Harford
- When
- August 5, 1:00 AM EST
- Where
- Harford County, 4.02 mi WNW of Pylesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.720, -76.441
A large tree was down on Md-24 just south of the Pennsylvania State line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, August 5 to 6, 201730 injured · $50 million · EF2 · 22 events
- Flash Flood in Utah, August 5, 2017$1.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2017$207,000 · 1.75 in hail · 19 events
- Lightning Strike in Florida, August 5, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Missouri, August 5 to 6, 201729 events
- Tornadoes in Maine, August 5, 2017EF1 · 2 events
- Flash Flooding and Flooding in Missouri, August 5 to 6, 2017$6,000 · 52 kt wind · 12 events
- Flash Flooding in Kansas, August 5 to 6, 20177 events
- Hail and Damaging Winds in Oklahoma, August 5, 2017$10,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Kansas, August 5, 20171 in hail · 5 events
- Flash Flood and Debris Flows in Colorado, August 5 to 6, 2017$5,000 · 4 events
- Hail and Damaging Wind in South Dakota, August 5, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716904.